Psychogenic polydipsia, or self-induced water intoxication, is a recognised cause of hyponatraemia (Na+
serum concentration <135 mmol/l). Clinical presentation varies according to the severity and rate of development of hyponatraemia: initial symptoms include headache, lethargy and confusion. As hyponatraemia worsens, altered behaviour, and hallucinations ensue. Cerebral oedema develops resulting in seizures, respiratory depression and coma.2
Initial treatment of hyponatraemia involves controlled administration of intravenous crystalloids. However, the rate of correction can be crucial, as rapid shifts in plasma osmolality reverse the established cerebral oedema too quickly, a phenomenon that has been associated with central and extra pontine myelinolysis. Thus, in cases where hyponatraemia has developed within 48 h, and brain cells have not yet adapted to the electrolyte changes, clinicians can afford a rapid increase in serum Na+
concentration, whereas in chronic hyponatraemia (anything more than 48 h) a controlled rate of correction is needed.3
The accepted rate of correction is quoted as 10–12 mEq/l, in the first 24 h.2 4
A lesser known complication associated with hyponatraemia or its correction, is rhabdomyolysis, as described herein. Rhabdomyolysis, that is destruction of skeletal muscle, leads to the release of intracellular contents, such as potassium, myoglobin and CK, into the systemic circulation. Complications such as renal failure, cardiac arrhythmias and compartment syndrome may ensue.
While recognised causes of rhabdomyolysis, include traumatic crush syndromes, physical restraints, seizures and certain drugs (eg, statins),5
rhabdomyolysis associated with electrolyte abnormalities, such as hypernatraemia, hypokalaemia and hypophosphataemia are less common.6
Rhabdomyolysis associated with hyponatraemia due to psychogenic polydipsia was first described in 1979.7
In our patient, no physical restraints or intramuscular injections were used nor was there evidence of neuroleptic malignant syndrome. The lack of temporal relationship between the short lived seizure and progressive rise in CK makes it an unlikely cause of rhabdomyolysis in this case: the CK levels continued to rise, peaking at day 4, despite the absence of further seizures. Another potential confounder was the use of risperidone: Meltzer et al
reported a 10% incidence of rising CK in patients treated with antipsychotics, including two cases in which risperidone was used.8
However, in contrast to our case, the patients in that series did not develop renal failure and only one had evidence of myoglobinuria. Furthermore, the reported onset of rising CK was up to 2 years from initiating antipsychotic treatment, whereas our patient had already been on risperidone for years. Finally, although our patient was restarted on risperidone prior to resolution of rhabdomyolysis, the CK levels continued to decline. Taking all these factors into account, it seems that the most likely cause for rhabdomyolysis in our patient was hyponatraemia, secondary to psychogenic polydipsia.
The mechanism by which hyponatraemia causes rhabdomyolysis is currently unknown and subject to speculation. One theory suggests that the changing osmotic pressures result in failure of regulation of cell volume, leading to cell lysis.9 10
Thus, rhabdomyolysis could be occurring during the development of hyponatraemia, or during its correction, as has been suggested.6 9 10
Morita et al
, compared patients with psychogenic polydipsia, and found that patients developing rhabdomyolysis had a higher maximum serum sodium correction rate per hour (2.0+1.3 vs 0.9+0.7 mEq/l/h) and higher increase in sodium level in the first 24 h (21.3+6.0 vs 10.0+4.6 mEq/l).4
A second mechanism involves the Na+
pumps in muscle cells: as extracellular concentration of Na+
falls, less Ca2+
is pumped out of the cell, leading to its accumulation. The ensuing activation of cellular proteases would eventually lead to cell lysis.6 9
Whatever the mechanism, the treatment of rhabdomyolysis and the ensuing renal failure remains the same – yet competing with the restrictive strategy for treatment of hyponatraemia. Initial treatment of rhabdomyolysis includes aggressive resuscitation and rehydration, in an attempt to prevent renal failure. Alkaline diuresis, via sodium bicarbonate infusion, protects the kidneys by increasing myoglobin solubility and preventing cast formation within the renal tubules.5
Diuretics, such as frusemide, have also been used to increase diuresis and in essence ‘wash out’ the myoglobin and other nephrotoxins, although this remains controversial.5
Although the initial treatment of hyponatraemia, even when complicated by rhabdomyolysis and renal failure, is relatively effective, the long term management of psychogenic polydipsia has limited success. Conventionally, patients with psychogenic polydipsia are placed under fluid restriction to about 1 litre or less per day. However, understandably, patient compliance is poor and often requires 24 h supervision. Lithium and demeclocycline are vasopressin (AVP) antagonists, and are effective in limiting hyponatraemia in psychogenic polydipsia. Their use is however being limited by multiple side effects.2 11
Newer developments in the treatment of chronic hyponatraemia are the discovery of AVP-receptor antagonists, known as the vaptans.11
In contrast to diuretics, the vaptans are aquaretics, acting on the renal tubules to prevent reabsorption of water but not of electrolytes.2
One example includes conivaptan, which is an intravenously administered, combined V1a-R and V2-R antagonist and has been shown to increase both serum sodium concentration and plasma osmolality with minimal side effects.12
Tolvaptan, which is an orally active V2-R antagonist, also increases serum sodium levels while being similarly well tolerated.13
Agents like these, may be used in the future instead of fluid restriction, as a more effective and better tolerated method of controlling hyponatraemia in the outpatient setting.11
- Severe hyponatraemia is an under recognised cause of rhabdomyolysis and renal failure.
- Clinicians need to be aware of this potential complication and monitor CK levels and renal function in patients with severe hyponatraemia.
- Further research is needed to elucidate the mechanism by which low serum sodium could cause rhabdomyolysis.
- Although long term treatment is at present ineffective, the discovery of vaptans could, in the future, entirely transform the management of hyponatraemia in psychogenic polydipsia.